From Sutter, California, USA:
When my daughter was diagnosed with type 1 diabetes about five months ago, she was on three injections a day which were tapered off gradually as the numbers dictated. I gave her the last shot about three months ago, and her numbers have been 68-127 mg/dl [3.8-7.1 mmol/L] daily. We have a great doctor and support staff, but no one can tell me why she is not needing insulin now. I have asked to have her tested for the antibodies, but I was told to wait a few months.
If the pancreas shut down and we did the injections, then stopped them, is her pancreas working now? Is it possible for this to happen? How long will it last? I don't understand, and I am not getting the answers I'm looking for, I guess.
There are several possibilities that come to mind. The most likely is that you have induced an exceptional honeymoon. Often, the insulin doses can be tapered substantially, but only rarely have I taken someone with true typeá1 diabetes off of insulin completely during the honeymoon.
As reassuring as the honeymoon is, it can be falsely reassuring if you don't follow a meal plan and check glucose levels (or give insulin), given that you don't know when the glucose levels could skyrocket and lead to DKA [diabetic ketoacidosis].
Could the diagnosis of diabetes been wrong? Not all blood glucose elevation is due to diabetes; there are other (extremely rare) situations. I would proceed with antibody testing to help reassure everyone. I see no advantage in waiting.
Original posting 4 Aug 2003
Posted to Honeymoon
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.